Alert archive / Pennsylvania / Tornado Warnings in 2020
Tornado Warning 4, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Aug 4, 2020, 10:03 AM EDT for Wayne County, Pennsylvania. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2020, 10:03 AM EDT (14:03 UTC)
- Expired
- Aug 4, 2020, 10:16 AM EDT
- In force
- 13 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Wayne County, PA
The radar
The Binghamton radar (KBGM), 101 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 10:12 AM EDT | TSTM WND DMG | Lake Ariel, PA | LARGE BRANCHES DOWN ALL OVER. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
131
WFUS51 KBGM 041403
TORBGM
PAC127-041430-
/O.NEW.KBGM.TO.W.0004.200804T1403Z-200804T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
1003 AM EDT Tue Aug 4 2020
The National Weather Service in Binghamton has issued a
* Tornado Warning for...
Southwestern Wayne County in northeastern Pennsylvania...
* Until 1030 AM EDT.
* At 1002 AM EDT, a severe thunderstorm capable of producing a
tornado was located over Ledgerdale, or 13 miles south of
Honesdale, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lake Ariel and Tresslarville around 1010 AM EDT.
Honesdale around 1025 AM EDT.
Waymart, Prompton and Bethany around 1030 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4149 7546 4169 7546 4173 7519 4142 7521
4142 7525 4137 7526 4137 7533 4138 7534
4137 7535 4135 7534 4134 7535 4133 7532
4132 7538
TIME...MOT...LOC 1402Z 171DEG 27KT 4139 7528
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Butts1 follow-up statement
769
WWUS51 KBGM 041416
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
1016 AM EDT Tue Aug 4 2020
PAC127-041425-
/O.CAN.KBGM.TO.W.0004.000000T0000Z-200804T1430Z/
Wayne PA-
1016 AM EDT Tue Aug 4 2020
...THE TORNADO WARNING FOR SOUTHWESTERN WAYNE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with thunderstorms today.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.
Additional statements will be issued as conditions warrant.
LAT...LON 4149 7546 4169 7546 4173 7519 4142 7521
4142 7525 4137 7526 4137 7533 4138 7534
4137 7535 4135 7534 4134 7535 4133 7532
4132 7538
TIME...MOT...LOC 1414Z 171DEG 27KT 4149 7530
$$
ButtsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 4, 9:22 AM EDT, 41 minutes earlier.
Area forecast discussion, Aug 4, 9:22 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
922 AM EDT Tue Aug 4 2020
.SYNOPSIS...
Tropical System Isaias will bring waves of rain and embedded
thunder today through this evening. Rain may be heavy at times,
especially east of Interstate 81, with some potential for flash
flooding. Gusty winds are expected in Poconos to Catskills this
afternoon through evening as the system whips through the area.
Drier and cooler weather is expected for Wednesday onward.
&&
.NEAR TERM /THROUGH TONIGHT/...
930 AM Update...
No major changes with this latest update. Steady rain has
already been able to spread across much of our area, with some
embedded cells across Pike and Sullivan counties showing
rotation in an area of strong bulk shear. As for hydro, dual pol
has been performing fairly well in terms of precip accumulation
estimates (in excess of an inch in portions of Sullivan county)
and the heaviest cells are showing rain rates up to 1-2 inches.
Still looking like the heaviest of rain (apart from these
embedded cells) will push into our NE PA counties by 16Z and
into central NY by 18Z. This will be quick to move out, almost
entirely out of our area by 21Z.
415 AM Update...
Tropical Storm Isaias will impact the region today, with locally
heavy rainfall especially east of Interstate 81. A Flash Flood
Watch remains in affect for most of Northeast PA, while being
expanded into Chenango-Broome Counties in NY, joining Sullivan-
Delaware-Otsego Counties. Also, gusty winds are anticipated in
the Poconos to Catskills as the system whips by this afternoon
through evening.
Isaias made landfall early in the night, and is quickly
advancing north-northeast towards our region. Tropical moisture
as expected is running way out ahead of it, with forced lift in
the right entrance region of an anti-cyclonically curved jet
over our area. This jet set up with an incoming tropical system,
is a hallmark of other past flood events in our area. We do
have some help in the form of generally dry conditions in recent
weeks for much of the area, allowing room for initial rainfall
today. However, rainfall rates will pick up considerably with
the approach of the system itself, in isolated pockets by mid
day and then more widespread across the Flash Flood Watch area
this afternoon to early evening. Models have made a very slight
yet noteworthy devil-in-the-details nudge westward with the
heaviest rainfall axis. Swath of 2-4 inches remains likely for
the Poconos-Catskills with locally higher amounts, but may edge
a little bit west as well to include more of the Wyoming Valley-
Susquehanna County areas of PA, and a bit into Broome-Chenango
Counties in NY. There will be a sharp gradient to lower values
immediately west of the heavier rainfall axis.
However, it is very important not to get hung up too much on
totals; it is the rainfall rates that will be the bigger
problem. For example, most of our area could pretty easily take
a couple inches of rain total; the problem is that most of that
may occur in a very short window of time. Thus even only 2
inches or so of rain could result in flash flooding, especially
poor drainage/urban areas. And unfortunately, some locations
will likely get well over that, especially the Poconos-
Catskills areas.
Pike-Sullivan counties continue to be enough within the
expected track to get strong gusty winds as the system whips by
this afternoon- evening. 40-50 mph gusts are likely especially
at higher elevations, which is easily enough to cause some tree
damage and at least scattered power outages. The Wind Advisory
thus remains in effect for Pike-Sullivan. However, it should be
noted that any individual embedded storm cells even a bit west
of Pike-Sullivan could also cause locally gusty winds. Also,
the Storm Prediction Center maintains a marginal risk for severe
thunderstorms in Pike-Sullivan; even a very small chance of an
isolated tornado within embedded convective cells, though that
threat will be higher towards the coast, east of the storm
track. High bulk shear values will accompany the passage of the
system in our far eastern zones, supporting the marginal risk.
Rain very quickly exits south-southwest to north-northeast from
5-8 PM. However, impacts from flooding may linger quite a bit
into tonight and thus the Flash Flood Watch will remain in
effect. A few of our flashier/headwaters-type river points,
particularly in the Upper Delaware basin, are likely to
experience strong rises. While we do not yet currently have
those forecast points getting to flood, it would not take much
to nudge it that way. The potential is definitely there, should
a locally higher heavy rain footprint align well with any of the
smaller basins.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
In the wake of Isaias, a relatively quiet short term forecast
period is expected.
An upper level low will move from Ontario into Quebec on
Wednesday. With cyclonic flow around it, a few morning showers
will be possible along and north of the NY Thruway. Expecting
coverage of these showers to be relatively isolated as a dry
airmass will be in place. Otherwise, expect increasing sunshine
throughout the day as high pressure moves in from the west.
Highs will likely be in the mid 70s to mid 80s. With dewpoints
falling into the 50s, it will feel rather comfortable outside
with minimal humidity.
With high pressure moving into the area, mostly clear skies and
light winds are expected Wednesday night. This will set the
stage for radiational cooling. Lows will likely be in the 50s
for the majority of the area. A few locations may even drop into
the upper 40s. Valley fog is also expected to develop,
especially with some leftover ground moisture from Isaias.
High pressure will be in control for Thursday, leading to mostly
sunny skies. Highs will remain seasonable, mainly in the mid 70s
to mid 80s. With dewpoints mainly in the 50s once again,
humidity levels will be rather low, leading to comfortable
conditions.
A wave passing by to our south may bring a few showers or
thunderstorms to the area on Friday, mainly during the
afternoon. Best chance for this will be across the Southern Tier
of NY into Northeast PA. That being said, coverage of any
showers will be rather limited and the majority of the area will
likely remain dry. Highs will likely be in the upper 70s to mid
80s. Then any lingering showers or thunderstorms taper off
Friday evening.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
Relatively quiet weather is expected this weekend as high
pressure will be in control. A few pop-up showers or
thunderstorms will be possible either day, but the majority of
the area will likely remain dry. Temperatures will be on a
warming trend. Highs on Saturday will likely be in the lower to
mid 80s. Then mid to upper 80s expected for Sunday.
As high pressure moves east of the area, a weak wave may bring
a few showers or thunderstorms to the area on Monday. Highs will
likely be in the mid to upper 80s once again.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
Deteriorating conditions are underway this morning as moisture
runs well ahead of Tropical System Isaias causing waves of
showers and lowering ceilings. As the day carries on, rain may
be heavy at times and could include embedded thunder, especially
KAVP-KBGM-KRME. Fuel alternate to IFR ceilings will also become
more common. Track of storm center will pass close enough to
KAVP to involve that terminal in low level wind shear conditions
for several hours early to mid afternoon. Back edge of rain
shield will quickly lift southwest to northeast through the
region mid afternoon-early evening, with significant improvement
in conditions as evening progresses. However, MVFR to fuel
alternate ceiling will move back in for KSYR-KRME-KELM late
tonight. Light south or east winds, will switch around
northwest to west or even southwest as the system passes this
evening. High winds are not anticipated from the tropical
system, though any embedded thunderstorm cells could cause
stronger gusts. Chances for thunderstorms are not high enough
today to include in individual TAFs due to lack of confidence,
but monitor closely for amendments.
Outlook...
Wednesday through Saturday...
VFR, except late night-early morning valley fog likely at KELM
beginning Wednesday night; possibly other terminals.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ039-040-043-044-
047-048-072.
Wind Advisory until 11 PM EDT this evening for PAZ048.
NY...Flash Flood Watch through late tonight for NYZ045-046-056-057-
062.
Wind Advisory until 11 PM EDT this evening for NYZ062.
&&
SYNOPSIS...MDP
NEAR TERM...HLC/MDP
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...MDPHazardous weather outlook, Aug 4, 4:56 AM EDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 456 AM EDT Tue Aug 4 2020 NYZ009-036-037-044-055-PAZ038-050900- Northern Oneida-Madison-Southern Oneida-Cortland-Tioga-Bradford- 456 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Though the track for Tropical Storm Isaias and its heaviest rain will be east of the area, locally heavy rainfall rates are still possible from showers and embedded thunderstorms this afternoon to early evening. This could cause localized flooding in urban and poor drainage areas, as well as ponding of water on roads. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any impacts from locally heavy rain, as well as any heavy rainfall measurements. NYZ045-046-056-057-PAZ039-040-043-044-047-072-050900- Chenango-Otsego-Broome-Delaware-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Southern Wayne- 456 AM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ015>018-022>025-050900- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins- 456 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ062-PAZ048-050900- Sullivan-Pike- 456 AM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Aug 4, 8:40 AM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
840 AM EDT Tue Aug 4 2020
NYZ062-041315-
Sullivan NY-
840 AM EDT Tue Aug 4 2020
...STRONG THUNDERSTORM WILL AFFECT...WESTERN SULLIVAN COUNTY UNTIL
915 AM EDT...
At 839 AM EDT, Doppler radar was tracking a strong thunderstorm over
Highland Lake, or 11 miles southwest of Monticello, moving north at
40 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Monticello and White Lake around 855 AM EDT.
Bethel and Harris around 900 AM EDT.
Swan Lake around 905 AM EDT.
Liberty and Jeffersonville around 910 AM EDT.
Parksville and Livingston Manor around 915 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4149 7476 4147 7475 4145 7489 4147 7491
4149 7495 4189 7505 4192 7498 4194 7470
4150 7470
TIME...MOT...LOC 1239Z 176DEG 33KT 4152 7483
DJNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:35 AM EDT | Special Weather Statement | BGM | Lackawanna | 55 min |
| Aug 4, 10:47 AM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne | 6 hr |
| Aug 4, 12:03 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Pike, Wayne | 6 hr |
| Aug 4, 12:40 PM EDT | Special Weather Statement | BGM | Wayne | 50 min |
| Aug 4, 1:22 PM EDT | Flash Flood Warning | BGM | Lackawanna, Pike, Wayne | 4 hr |
| Aug 4, 2:16 PM EDT | Flash Flood Warning | BGM | Pike | 4 hr |
| Aug 4, 5:03 PM EDT | River Flood Warning | BGM | Pike, Wayne | 2 hr |
| Aug 4, 7:55 PM EDT | Special Weather Statement | BGM | Wyoming | 35 min |
Nearby
Tornado Warnings in Pennsylvania, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.